Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

May 4, 2021Buckingham County, Virginia

NWS Blacksburg, VA issued this special weather statement at May 4, 2021, 4:11 PM EDT for Buckingham County, Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2021, 4:11 PM EDT (20:11 UTC)
Expired
May 4, 2021, 4:45 PM EDT
In force
34 min
Issued by
NWS Blacksburg, VA

County Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 143 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 4:24 PM EDTTSTM WND DMG1 N Andersonville, VATREE DOWN ALONG DIXIE HILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

730 
WWUS81 KRNK 042011
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
411 PM EDT Tue May 4 2021

VAZ047-042045-
Buckingham-
411 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT 
CENTRAL BUCKINGHAM COUNTY...

At 410 PM EDT, a strong thunderstorm was located over Toga, or near
Buckingham, moving east at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Toga...
Andersonville...
Gold Hill...
and Bremo Bluff.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3764 7825 3745 7839 3746 7871 3749 7875
      3751 7876 3773 7836 3772 7834 3771 7829
      3769 7826 3769 7824
TIME...MOT...LOC 2010Z 255DEG 42KT 3752 7867 

$$

VFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 4, 2:32 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 4, 2:32 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
232 PM EDT Tue May 4 2021

.SYNOPSIS...
Warm humid conditions are expected today ahead of an approaching
storm system over the Mid-Mississippi Valley. Showers and
thunderstorms are highly favored today with the potential for
strong to severe storms this afternoon. A cold front will sweep
through the region Wednesday bringing a change in airmass, with
a return to cooler weather for the second half of the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 105 PM EDT Tuesday...

An active afternoon with risk for strong to severe
thunderstorms.

For this afternoon, a broken line of sub-severe storms moving
into far SW part of RNK CWA at 1230-1pm and with plenty of
sunshine out ahead SBCAPE values are already in the 2000-2500
J/kg range and may reach over 3000 in the east by mid afternoon.
Line is expected to become more organized and intensify as it
moves into the New River Valley, Roanoke and Southern Shenandoah
Valley, and the eventually east of the Blue Ridge. Hi res
models suggest bowing segments and environment is most
supportive of outflow dominated storm modes so expect wind
damage will be primary threat. However, given high instability
and some potential for deeper updraft to at least have mid-level
rotation, isolated large hail is possible as well. Cannot rule
out an isolated tornado, mainly east of the Blue Ridge, but that
is a very limited threat given lack of low level hodograph
curvature.

By 5 or 6pm this line will quickly move east of the RNK forecast
area with isolated showers lingering in the west perhaps, but
most locations will be rain and storm free this evening and into
much of the overnight. As a surface front and another upper
level wave approaches toward midnight, shower activity...with
some thunder possible is likely again in the far west and some
showers may drift across toward the Blue Ridge and a few could
make it into the Piedmont late tonight or toward morning but
will be widely scattered at best. Relatively mild overnight
with cloud cover and some showers, with lows generally in the
60s, and some upper 50s in higher elevations.

Cold front moves through the area on Wednesday with best chance
for showers continuing along the western slopes and biggest
questions are how much instability can develop in the Piedmont
before front gets through and thus could allow more showers and
storms to develop along it and then move quickly east and out of
the area. Hi res models suggest this is likely to happen by
early to mid afternoon but not sure if the line will completely
fill in and believe threat of severe weather is minimal until
it moves east of the area. Temperature forecast tricky as well
with most of the day in the west will be behind the front and
this certainly cooler than today (60s and into low 70s seems
likely now), but with Piedmont ahead of the front longer and may
warm again well into the 80s before front moves through. Most
likely these temperatures will need a little adjusting by
overnight shift as timing of front becomes a little more clear.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 1145 AM EDT Tuesday...

A return to colder weather

On the backside of the departing cold front, high pressure will
start to build into the region, and be centered over central KY
by daybreak Thursday morning. During the course of the
transition, there will be enough of pressure gradient in place
to have gusty northwest winds across the region Wednesday night,
especially during the evening hours at the ridgetops.

Colder air returns to the region with this area of high pressure.
Expect lows Wednesday night to be in upper 30s to around 40 across
the mountains and low to mid 40s across the Piedmont. At this time,
frost is not expected across the mountains given the breezy/gusty
conditions.

On Thursday, look for partly to mostly cloudy skies across the
mountains thanks to the influence of an upslope northwest wind. The
Piedmont region should be mostly clear. After a cool start to the
day, highs will rebound into the upper 50s to lower 60s across the
mountains and upper 60s to around 70 across the Piedmont.

The center of the high pressure will start to drift east of the
region Thursday night as a cold front approaches from the west. We
still will be in a colder than normal regime with lows from the mid
30s to around 40 across the mountains and low to mid 40s across the
Piedmont. We are also expecting increasing cloud cover, and chance
of showers as the night progresses thanks to the approaching front.
The clouds and precipitation will again preclude any frost chances
in the west.

For Friday into Friday night, a cold front will cross the area
Friday morning, and be followed by a reinforcing front Friday
evening. Look for better coverage of showers, especially in the
west, and a small chance of thunderstorms across parts of southeast
West Virginia and Southside Virginia. Temperatures will continue to
trend a little lower with highs Friday and lows Friday night a
couple of degrees cooler than those realized Thursday into Thursday
night.

Winds will turn gusty from the northwest behind the front Friday
Friday into early Friday night with 20 to 30 mph gusts common at the
highest elevations.

Confidence in the above weather scenario is moderate.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 1020 AM EDT Tuesday..

Another period of unsettled weather and trending milder

During this portion of the forecast, the area starts out on the
backside of departing upper trough. Through the remainder of the
weekend and into early next week, the region transitions to a more
zonal flow. However, we do expect periodic perturbations within this
flow thanks to upstream shortwave passing through the region.

Except for Saturday, this pattern will keep our forecast with some
potential of showers Sunday through Tuesday. While it is a little
early to say with high certainty, there will also be a chance of
some thunderstorms Monday afternoon for mainly the southeast section
of the forecast area when a cold front moves southeast through the
area.

Temperatures during this portion of the forecast will start about
five degrees below average and then trend to around average on
Monday, then five degrees cooler than average behind the cold front
on Tuesday.

Confidence in the above weather scenario is on the low side of
moderate.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 230 PM EDT Tuesday...

A line of strong to severe storms expected to pass through the
area this afternoon and has already moved through KBLF,
impacting KBCB and KROA 18-19Z, and KLYH by 19-20Z. Gusty winds
of 30-40mph possible with some small hail possible as well.
Smaller chance that parts of this line will impact KLWB and KDAN
but scattered storms still possible through 21Z. Tempo periods
of MVFR or even IFR possible with these storms.

After the passage of the line of storms, expect partial
clearing with another period of VFR this evening and early
tonight. A cold front will cross the region late tonight and
early Wednesday, associated with more showers and potential for
Sub- VFR conditions especially western TAF sites of KBLF and
KLWB after midnight. Southwest winds this afternoon and evening
ahead of front will gust in the 15-20kt range and will shift
more to WNW behind this front late tonight and then gust again
during the day Wed also 15-20kt range. Front may not reach KLYH
and KDAN until 16-18Z however when the wind shift will take
place.

By around the end of the valid TAF period, 18Z Wed, more showers
and perhaps thunderstorms could develop near or just east of
KLYH and KDAN and quickly move east so will need to eventually
consider if coverage will be enough to put mention of showers or
storms at those sites in future issuances.

Extended Aviation Discussion...

Behind front on Wednesday expect mainly VFR conditions from
late Wednesday into Thursday. Another disturbance may bring
showers to the area late Thursday into Friday.

&&

.EQUIPMENT...
BLF ASOS seems to be getting hit with intermittent power outage
which is degrading the observation at times. Plan to have
maintenance folks look into this today.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM/SK
NEAR TERM...PM/SK
SHORT TERM...DS
LONG TERM...DS
AVIATION...PM/SK
EQUIPMENT...PM
Hazardous weather outlook, May 4, 2:04 PM EDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
204 PM EDT Tue May 4 2021

VAZ014-017>020-022>024-032>035-043>047-058-059-051815-
Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
204 PM EDT Tue May 4 2021

...SEVERE THUNDERSTORM WATCH 148 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report severe weather.

NCZ001-002-018>020-VAZ007-009>013-015-016-WVZ042>044-507-508-051815-
Ashe-Alleghany NC-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Grayson-Carroll-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
204 PM EDT Tue May 4 2021

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe storms today.  The main
threat is damaging thunderstorm winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ003>006-051815-
Surry-Stokes-Rockingham-Caswell-
204 PM EDT Tue May 4 2021

This Hazardous Weather Outlook is for north central North Carolina.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe storms today. The main threat is
damaging thunderstorm winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 4, 3:38 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND DMG     1 SSE SALEM CITY        37.27N 80.05W
05/04/2021                   CITY OF SALEM      VA   911 CALL CENTER

            MULTIPLE LIMBS AND TWO TREES WERE BLOWN DOWN
            ALONG APPERSON DRIVE NEAR THE AMERICAN
            LEGION.

&&

DS
Local storm report, May 4, 3:43 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     1 ENE BLUE RIDGE        37.39N 79.81W
05/04/2021                   BOTETOURT          VA   PUBLIC

            TREES DOWN ALONG FIELD AVE IN BLUE RIDGE.

&&

EST
Local storm report, May 4, 3:51 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND DMG     2 SSE BOONSBORO         37.42N 79.24W
05/04/2021                   CITY OF LYNCHBURG  VA   PUBLIC

            TREES DOWN ALONG WIGGINGTON ROAD.

&&

EST
Special weather statement, May 4, 3:55 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
355 PM EDT Tue May 4 2021

NCZ006-042030-
Caswell-
355 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN CASWELL COUNTY...

At 355 PM EDT, a strong thunderstorm was located over Jericho, moving
east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jericho...
Prospect Hill...
Camp Springs...
Leasburg...
Topnot...
Hightowers...
and Baynes.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3625 7947 3632 7951 3645 7914 3624 7916
TIME...MOT...LOC 1955Z 255DEG 23KT 3629 7934

WP
Local storm report, May 4, 4:03 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     2 SSE BLUE RIDGE        37.35N 79.80W
05/04/2021                   BOTETOURT          VA   911 CALL CENTER

            TREES DOWN ALONG ARCHWAY ROAD IN BLUE RIDGE,
            VA.

&&

EST
Special weather statement, May 4, 4:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
411 PM EDT Tue May 4 2021

VAZ047-042045-
Buckingham-
411 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL BUCKINGHAM COUNTY...

At 410 PM EDT, a strong thunderstorm was located over Toga, or near
Buckingham, moving east at 50 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Toga...
Andersonville...
Gold Hill...
and Bremo Bluff.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3764 7825 3745 7839 3746 7871 3749 7875
      3751 7876 3773 7836 3772 7834 3771 7829
      3769 7826 3769 7824
TIME...MOT...LOC 2010Z 255DEG 42KT 3752 7867

VFJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 12:05 PM EDTSpecial Weather StatementRNKGrayson, Smyth, Tazewell25 min
May 4, 12:31 PM EDTSpecial Weather StatementRNKBland, Grayson, Smyth, Tazewell, Wythe29 min
May 4, 1:23 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington37 min
May 4, 1:30 PM EDTSpecial Weather StatementRNKBland, Craig, Floyd, Giles, Montgomery, Pulaski and 4 more30 min
May 4, 1:41 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Montgomery, Pulaski, City of Radford49 min
May 4, 1:53 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington37 min
May 4, 2:01 PM EDTSpecial Weather StatementRNKRockbridge14 min
May 4, 2:10 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem35 min
May 4, 2:12 PM EDTAreal Flood AdvisoryRNKBedford, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem2 hr
May 4, 2:15 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Rockbridge, City of Lexington60 min
May 4, 2:22 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Craig, Floyd, Franklin, Montgomery and 3 more53 min
May 4, 2:53 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Campbell, Rockbridge, City of Buena Vista and 1 more67 min
May 4, 3:05 PM EDTSevere Thunderstorm WarningRNKAlleghany, Amherst, Botetourt, Rockbridge, City of Lexington40 min
May 4, 3:35 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell55 min
May 4, 3:50 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell, Charlotte55 min
May 4, 3:23 PM EDTSpecial Weather StatementRNKRockingham37 min
May 4, 3:55 PM EDTSpecial Weather StatementRNKCaswell35 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.